MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MOTO PARTIAL KNEE TRIAL INSERT SIZE 3L - 8MM; SURGICAL INSTRUMENT FOR KNEE SURGERY

MEDACTA INTERNATIONAL SA MOTO PARTIAL KNEE TRIAL INSERT SIZE 3L - 8MM; SURGICAL INSTRUMENT FOR KNEE SURGERY
Catalog Number 02.18.10.0170
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 12 april 2019: lot 1652106: (b)(4) items manufactured and released on 04-nov-2016.No anomalies found related to the problem.To date, no similar event has been reported on this lot.Preliminary investigation performed by r&d project manager: the anterior part of the moto trial insert is broken at the pocket used to facilitate the trial insert removing from the trial baseplate.The breakage is not compatible with a normal use of the device; the instrument is provided with two rails that engage the slots of the tibia baseplate.The insertion/removal of the trial insert can be easily done by sliding the insert on the baseplate.The agent present during the surgery confirmed that the surgeon hit the insert during positioning instead of simply sliding it into the baseplate's grooves.We can imagine that the hit with metal mallet has damaged the insert and once the surgeons tried to remove it from the joint by using a kocher, the insert broke.
 
Event or Problem Description
During the primary knee surgery, the trial insert broke as it was being removed with a kocher clamp.The surgeon had hit it directly with a mallet to seat it into the tibial tray.No fragments fell into the patient's surgical wound and there was no delay in the case.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: the visual inspection confirms the root cause identified during the preliminary investigation reported in the initial report; the analysis of the pieces is compatible with the improper action reported by the agent.

Brand Name
MOTO PARTIAL KNEE TRIAL INSERT SIZE 3L - 8MM
Common Device Name
SURGICAL INSTRUMENT FOR KNEE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8522858
Report Number3005180920-2019-00277
Device Sequence Number2516150
Product Code LXH
UDI-Device Identifier07630971236608
UDI-Public07630971236608
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.18.10.0170
Device Lot Number1652106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2019
Supplement Date Received by Manufacturer03/18/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;